OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 67, Iss. 2 — Feb. 1, 1977
  • pp: 169–175

Continuous K/S minimizing distributions in Kubelka-Munk systems

John Texter  »View Author Affiliations


JOSA, Vol. 67, Issue 2, pp. 169-175 (1977)
http://dx.doi.org/10.1364/JOSA.67.000169


View Full Text Article

Acrobat PDF (824 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The phenomenological model of Kubelka and Munk (KM) for describing the reflection and transmission of diffuse radiation in turbid, plane parallel media is utilized in investigating the nature of inhomogeneous distributions (i.e., the ratio of the absorption and scattering coefficients, K/S, is not necessarily constant) which satisfy certain constraints in finitely thick slabs. The distributions are constrained to be continuous and to minimize the integral of K2/S2 across the slab, while resulting in a specified reflectance when the slab rests upon a backing of specified reflectance. The form of the inhomogeneous distributions is obtained as the solution to the corresponding variational problem, and the associated Lagrange multiplier is found to be algebraically related to the transmittance. The sufficiency of the approach is justified a posteriori by direct comparison with the closed-form solutions of KM for homogeneous distributions. The qualitative nature of such optimal inhomogeneous distributions is discussed with regard to the effects of the boundary conditions and the scattering thickness and is found to be approximately exponential.

© 1977 the Optical Society of America

Citation
John Texter, "Continuous K/S minimizing distributions in Kubelka-Munk systems," J. Opt. Soc. Am. 67, 169-175 (1977)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-67-2-169

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited